Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 5, NWS Pocatello, ID

April 10, 20226 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 10, 2022, 4:00 PM MDT for 6 counties in Idaho. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2022, 4:00 PM MDT (22:00 UTC)
Expired
Apr 10, 2022, 9:00 PM MDT
In force
5 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS75 KPIH 102200
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
400 PM MDT Sun Apr 10 2022

IDZ052-053-110300-
/O.NEW.KPIH.WI.Y.0005.220410T2200Z-220411T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
400 PM MDT Sun Apr 10 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts around 50 mph.

* WHERE...The Arco Desert and Upper Snake River Plain.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce
  visibility, especially along Interstate 15 north of Idaho Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-110300-
/O.CON.KPIH.LW.Y.0001.000000T0000Z-220411T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
400 PM MDT Sun Apr 10 2022

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...West-southwest winds 20 to 25 mph with gusts up to 35 
  mph expected.

* WHERE...American Falls Reservoir.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
469 
WWUS75 KPIH 110234
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
834 PM MDT Sun Apr 10 2022

IDZ052-053-110345-
/O.EXP.KPIH.WI.Y.0005.000000T0000Z-220411T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
834 PM MDT Sun Apr 10 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have decreased across the Arco Desert and the Upper Snake
River Plain, and widespread winds over 30 mph are no longer
expected. Therefore the Wind Advisory will be allowed to expire.

$$

IDZ054-110345-
/O.EXP.KPIH.LW.Y.0001.000000T0000Z-220411T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
834 PM MDT Sun Apr 10 2022

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have decreased below critical thresholds for chop on
American Falls Reservoir. Therefore the Lake Wind Advisory will be
allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:51 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 10, 1:51 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
151 PM MDT Sun Apr 10 2022

.SHORT TERM...Today and Monday. Looking at satellite imagery,
there is an upper level low just off the southern British Columbia
coast. Models continue to show moisture and a cold front from this
upper level low moving through us tonight into tomorrow. There is
breezy to moderate winds ahead of this system today. Expect winds
of 15 to 25 mph with gusts of around 35 mph especially for the
Snake Plain and ridgetops. We have a lake wind advisory in effect
today for the American Falls reservoir. Expect moisture from a
warm front to move through the area this evening, mainly impacting
the central mountains with 1 to 3 inches of snow. Southerly flow
ahead of this system will bring moderate to heavy snow amounts to
the Central mountains especially for the Pioneers and the Sun
Valley Region. Expect 5 to 10 inches with locally higher amounts
favoring southerly upslope areas starting Monday in the morning,
a winter weather advisory and winter storm warnings are in place.
The cold front starts moving through in early to mid afternoon for
our western areas. The challenge will be snow levels in southerly
flow. Expect 5000 to 5500 (possibly higher) feet snow levels.
However, this frontal boundary is convective and along the front,
any rain will quickly turn to snow. Some areas like the Shoshone,
Richfield, and Carey zone we have low confidence in snow amounts.
The southern part of this zone could see 1 inch of snow with the
northern part of the zone having the potential to have 5 to 7
inches. It depends on snow levels and how quickly rain turns to
snow. This will be true especially for the Eastern Magic Valley
and the Snake Plain. The front will come through around 3 to 5 pm
for the Eastern Magic Valley and 5 to 7 pm for the Lower Snake
Plain and 7 to 9 pm for the Upper Snake Plain. Expect 1/2 to 2
inches for the Eastern Magic Valley and Lower Snake Plain and 1 to
3 inches of the Upper Snake Plain. For our Eastern areas, snow
starts around noon with heavier amounts in the evening. Look for 4
to 10 inches with locally higher amounts, especially for higher
elevations. Again winter weather advisories are in place. Went
with a winter storm warning for the Wasatch mountains. Left out
the Teton Valley from the winter weather advisory 2 to 3 inches of
snow is expected. Higher amounts may be possible for the Teton
Valley especially near the Wyoming line. Also left out the Raft
River and Oneida regions out of this advisory, however 1 to 3
inches of snow is possible with up to around 4 to 5 in the
mountains. Winds will be around 20 to 30 mph with gusts near 40
mph. With frontal passage there will likely be gust of 50 to 60
mph. This frontal boundary will be convective bringing the
possibility of thunderstorms. However, there is a greater chance
of a snow squall along the frontal boundary with strong winds and
extremely low visibility from blowing snow. For much of the area
this will happen late afternoon into early evening during evening
commute. Cold front goes through our eastern Wyoming border mostly
by midnight.
Wyatt

.LONG TERM...Tuesday through Sunday. The long term periods continue
under a broad upper trough interrupted on Wednesday night/early
Thursday by a transitory ridge. Operational models start Tuesday off
with a closed low over central Idaho. A couple of shortwaves
embedded in the low will rotate through the region. Models are
depicting a surface trough oriented from the Caribou Range to the
Stanley Basin along which we're seeing some enhanced QPF, though it
seems the snow amounts are less than the previous forecast. We'll be
seeing some instability along the Caribou Range to the Wyoming
border that may help initiate some thunderstorms Tuesday afternoon.
Winds will continue to be strong through the day Tuesday.

As mentioned before, we'll see some ridging build in briefly
Wednesday night and Thursday, while another trough amplifies off the
coast, which models are showing in generally good agreement.
Ensemble clusters are generally in good agreement through Thursday,
but show increasing uncertainty in the depth of the trough beyond
that. Operational models show a trend toward drier weather going
into Sunday.
Hinsberger

&&

.AVIATION...Terminals should be VFR until late tonight.
Precipitation should intensify and surge northward from the Utah
border ahead of a warm front between 09Z and 12Z. HREF flight
category probabilities favor MVFR conditions at BYI and SUN
starting around 10Z, though SUN will likely deteriorate to LIFR
between 12Z and 15Z as snow intensifies across the Central Mountains
ahead of an advancing cold front. PIH and IDA could see a drying
downslope flow, and may avoid going below VFR, but HREF is showing
some fairly equal chances of dropping to MVFR or even IFR. Winds are
expected to remain strong through the day and evening across the
Snake Plain, and even at KSUN. Expect to see a transition to a
southerly flow around 09Z to 12Z as the warm front surges northward.
Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Monday to 6 AM MDT Tuesday for
IDZ052-056-068-069-072>075.

Lake Wind Advisory until 9 PM MDT this evening for IDZ054.

Winter Weather Advisory from noon Monday to noon MDT Tuesday for
IDZ060-062>064-066-067.

&&

In the hours before

Special weather statement, Apr 10, 2:47 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
247 PM MDT Sun Apr 10 2022

IDZ053>055-057-059-065-110915-
Upper Snake River Plain-Lower Snake River Plain-
Eastern Magic Valley-Raft River Region-
Franklin/Eastern Oneida Region-Teton Valley-
Including the cities of Idaho Falls, Rexburg, St. Anthony,
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Malad,
Preston, Thatcher, Ashton, Tetonia, and Driggs
247 PM MDT Sun Apr 10 2022

A strong cold front will move through Monday afternoon starting on
our western borders and continue east through our eastern borders
by around midnight. Areas below 5000 to 5500 feet will see rain
ahead of this system but quickly turn to snow as this cold front
moves through in the mid to late afternoon into the evening. Winds
could gusts 40 to 50 mph with this cold front. A snow squall with
blowing snow and near white out conditions is possible along this
cold front.

Expect 1/2 to 2 inches of snow for the Eastern Magic Valley and
Lower Snake Plain and around 1 to 3 inches of the Upper Snake
Plain.

For the Raft River and Oneida regions expect 1 to 3 inches of
snow with up to around 4 to 5 in the mountains.

For the Teton Valley expect 1 to 3 inches of snow. Higher amounts
are likely for the Teton Valley, especially near the Wyoming
line. The NBM 4.1 model has a 75 percent chance of 2 inches for
Driggs. Expect gusty winds for Botts, especially during frontal
passage in the early evening where gusts around 30 to 40 mph
(possibly higher) are likely.
Special weather statement, Apr 10, 3:09 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
309 PM MDT Sun Apr 10 2022

IDZ061-110900-
Bear Lake Valley-
Including the cities of St. Charles, Montpelier, and Georgetown
309 PM MDT Sun Apr 10 2022

Expect 1 to 4 inches of snow with 2.5 inches expected for
Montpelier and around 4 inches for higher elevations. Winds will
be breezy as well with gusts of 25 to 30 mph. Gusts could be as
high as 40 to 45 mph with frontal passage Monday evening. Blowing
and drifting of snow will likely reduce visibility.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:30 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power19 hr
Apr 10, 4:23 AM MDTSpecial Weather StatementPIHBingham, Bonneville, Caribou3 hr
Apr 10, 12:54 PM MDTWinter Weather AdvisoryPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 12 more62 hr
Apr 10, 2:27 PM MDTWinter Storm WarningPIHBear Lake, Blaine, Butte, Caribou, Custer, Franklin56 hr

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.